Alert archive / Oklahoma / Tornado Warnings in 1998

Tornado Warning 10, NWS Norman, OK

May 8, 1998Washita County, Oklahoma

NWS Norman, OK issued this tornado warning at May 8, 1998, 11:18 PM CDT for Washita County, Oklahoma. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 8, 1998, 11:18 PM CDT (04:18 UTC)
Expired
May 8, 1998, 11:45 PM CDT
In force
27 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washita County, OK

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 10:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2072 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WFUS1 KOKC 090419 RRA
TOROKC
OKC149-090445-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1118 PM CDT FRI MAY 8 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
     NORTHERN WASHITA COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 1145 PM CDT

* AT 1118 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE
  STORM WAS LOCATED 3 MILES SOUTHWEST OF FOSS...MOVING EAST AT 40
  MILES PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE FOSS...BURNS FLAT AND BESSIE

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE -- TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER -- STAY AWAY FROM WINDOWS.

LAT...LON 3547 9929 3530 9924 3530 9888 3547 9887

WR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 8, 3:00 PM CDT, 8 hours 18 minutes earlier.

Area forecast discussion, May 8, 3:00 PM CDT, 8 hours 18 minutes before
FPUS3 KOKC 082001
AFDOKC
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT FRI MAY 8 1998

SFC LOW DEEPENING SW OF LBB EXPCTD TO COME ENE THIS EVENING AS UPR
LOW MIGRATES ACROSS THE SRN ROCKIES. SVR CNVCTN ALREADY IN PROGRESS
NR SFC WMFNT UNDER STG DIFL AND UVV. ACTVTY WL SPREAD ACRS MOST OF
AREA THIS EVENING...WITH SUPERCELLS S AND HVY RAIN CNTL AND N. OPTED
NOT TO ISSUE FLASH FLOOD WATCH OVR AREA BECAUSE OF FAIRLY HIGH FFG
VALUES.

UPR WV AND SFC LOW SHUD BE OVR SERN OK BY 18Z SAT...WITH PCPN ENDING
W TO E OVR AREA BY MIDDAY. SOME LINGERING SHWRS PSBL INTO EARLY AFTN
OVR THE E. OTRW...WNDS SHUD BE COMING AROUND TO NLY BEHIND LOW...
WITH WK CAA AND LINGERING CLOUDS HOLDING TEMPS DOWN.

SAT NGT INTO SUN NGT SHUD BE FAIR AS MSTR GET WIPED EWD AND SFC RDG
MOVES IN. UPR RDG AXIS MOVES INTO CNTL OK BY MON MORNG...WITH LEE
TROF CRANKING UP AGAIN LTR MONDAY. WL HOLD OFF ON PCPN MON AS MSTR
WL TAKE A WHILE TO RETURN. PCPN CHCS RETURN TUE AND WED AS NEXT UPR
SYSTEM APCHS.  ..04..

GAG 55/65/48/75 +210    PNC 58/69/50/74 +410    HBR 58/72/50/80 +210
SPS 55/75/53/82 +210    OKC 59/71/51/75 +410    DUA 64/72/55/79 ++10

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, May 8, 8:12 PM CDT, 3 hours 6 minutes before
OKZ004>048-050>052-TXZ083>090-090215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
812 PM CDT FRI MAY 8 1998

...TORNADO WATCH CONTINUES FOR PORTIONS OF NORTH TEXAS THROUGH 2 AM...

A TORNADO WATCH...NUMBER 313...IS IN EFFECT FOR BAYLOR...ARCHER...
WICHITA...AND CLAY COUNTIES UNTIL 2 AM.

TORNADO WATCHES...NUMBER 311 AND NUMBER 310...THAT WERE IN EFFECT FOR
WEST TEXAS AND PARTS OF WESTERN OKLAHOMA HAVE BEEN ALLOWED TO EXPIRE.

THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT WILL CONTINUE THROUGH THIS
EVENING ACROSS A LARGE PART OF OKLAHOMA AND WESTERN NORTH TEXAS. STAY
TUNED FOR LATER STATEMENTS AND POSSIBLE ADDITIONAL WATCHES AND
WARNINGS.
Local storm report, May 8, 9:30 PM CDT, 1 hour 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
930 PM CDT FRI MAY 8 1998      ...CORRECTION TO TIME...

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

705 PM     WESTOVER                  TX   65 MPH WIND GUST
05/08/98   BAYLOR

725 PM     ARCHER CITY               TX   WIND DAMAGE
05/08/98   ARCHER                         STRONG WINDS DESTROYED
                                          OLD TIN BARN AND GARAGE.
                                          ALSO BLEW DOWN 2 CABLE
                                          TV POLES AND LARGE TREE
                                          ON SOUTH SIDE OF ARCHER
                                          CITY.

745 PM     WINDHURST                 TX   65 MPH WIND GUST
05/08/98   ARCHER

750 PM     9 SW JOY                  TX   E60-70 MPH WIND GUSTS
05/08/98   CLAY

800 PM     5 S CARTER                OK   E60-70 MPH WIND GUSTS
05/08/98   BECKHAM

800 PM     1 S WILLOW                OK   WIND DAMAGE
05/08/98   GREER                          5 POWER POLES DOWN

805 PM     12 NW LONEWOLF            OK   E60-70 MPH WIND GUST
05/08/98   KIOWA

830 PM     SENTINEL                  OK   WIND DAMAGE
05/08/98   WASHITA                        E60-70 MPH BLEW TALL WOOD
                                          STRUCTURE DOWN ACROSS
                                          HIGHWAY 44.

ALA
Local storm report, May 8, 9:30 PM CDT, 1 hour 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
930 PM CDT FRI MAY 8 1998      ...CORRECTION TO TIME...

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

705 PM     WESTOVER                  TX   65 MPH WIND GUST
05/08/98   BAYLOR

725 PM     ARCHER CITY               TX   WIND DAMAGE
05/08/98   ARCHER                         STRONG WINDS DESTROYED
                                          OLD TIN BARN AND GARAGE.
                                          ALSO BLEW DOWN 2 CABLE
                                          TV POLES AND LARGE TREE
                                          ON SOUTH SIDE OF ARCHER
                                          CITY.

745 PM     WINDHURST                 TX   65 MPH WIND GUST
05/08/98   ARCHER

750 PM     9 SW JOY                  TX   E60-70 MPH WIND GUSTS
05/08/98   CLAY

800 PM     5 S CARTER                OK   E60-70 MPH WIND GUSTS
05/08/98   BECKHAM

800 PM     1 S WILLOW                OK   WIND DAMAGE
05/08/98   GREER                          5 POWER POLES DOWN

805 PM     12 NW LONEWOLF            OK   E60-70 MPH WIND GUST
05/08/98   KIOWA

830 PM     SENTINEL                  OK   WIND DAMAGE
05/08/98   WASHITA                        E60-70 MPH BLEW TALL WOOD
                                          STRUCTURE DOWN ACROSS
                                          HIGHWAY 44.

ALA
Local storm report, May 8, 9:31 PM CDT, 1 hour 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
730 PM CDT FRI MAY 8 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

705 PM     WESTOVER                  TX   65 MPH WIND GUST
05/08/98   BAYLOR

725 PM     ARCHER CITY               TX   WIND DAMAGE
05/08/98   ARCHER                         STRONG WINDS DESTROYED
                                          OLD TIN BARN AND GARAGE.
                                          ALSO BLEW DOWN 2 CABLE
                                          TV POLES AND LARGE TREE
                                          ON SOUTH SIDE OF ARCHER
                                          CITY.

745 PM     WINDHURST                 TX   65 MPH WIND GUST
05/08/98   ARCHER

750 PM     9 SW JOY                  TX   E60-70 MPH WIND GUSTS
05/08/98   CLAY

800 PM     5 S CARTER                OK   E60-70 MPH WIND GUSTS
05/08/98   BECKHAM

800 PM     1 S WILLOW                OK   WIND DAMAGE
05/08/98   GREER                          5 POWER POLES DOWN

805 PM     12 NW LONEWOLF            OK   E60-70 MPH WIND GUST
05/08/98   KIOWA

830 PM     SENTINEL                  OK   WIND DAMAGE
05/08/98   WASHITA                        E60-70 MPH BLEW TALL WOOD
                                          STRUCTURE DOWN ACROSS
                                          HIGHWAY 44.

ALA
Local storm report, May 8, 11:15 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1115 PM CDT FRI MAY 8 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    SAYRE                     OK   68 MPH WIND GUST
05/08/98   BECKHAM                        REPORTED BY MESONET

1041 PM    SAYRE                     OK   0.75 INCH HAIL
05/08/98   BECKHAM

1055 PM    ELK CITY                  OK   0.88 INCH HAIL
05/08/98   BECKHAM

1055 PM    SAYRE                     OK   55 MPH TSTM GUST
05/08/98   BECKHAM

ALA
Local storm report, May 8, 11:15 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1115 PM CDT FRI MAY 8 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    SAYRE                     OK   68 MPH WIND GUST
05/08/98   BECKHAM                        REPORTED BY MESONET

1041 PM    SAYRE                     OK   0.75 INCH HAIL
05/08/98   BECKHAM

1055 PM    ELK CITY                  OK   0.88 INCH HAIL
05/08/98   BECKHAM

1055 PM    SAYRE                     OK   55 MPH TSTM GUST
05/08/98   BECKHAM

ALA

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:57 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Kiowa18 min
May 8, 7:57 PM CDTSevere Thunderstorm WarningOUNWashita18 min
May 8, 8:13 PM CDTSevere Thunderstorm WarningOUNWashita32 min
May 8, 10:02 PM CDTSevere Thunderstorm WarningOUNBeckham28 min
May 8, 10:27 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer33 min
May 8, 10:59 PM CDTSevere Thunderstorm WarningOUNCuster, Washita31 min
May 8, 11:31 PM CDTSevere Thunderstorm WarningOUNCuster29 min
May 9, 7:10 AM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma35 min
May 9, 7:50 AM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie40 min

Nearby

Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.